Alert archive / Montana / High Wind Warnings in 2011

High Wind Warning 1, NWS Billings, MT

January 5, 2011Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Jan 5, 2011, 3:16 PM MST for Golden Valley County, Wheatland County, Montana. It took effect at Jan 5, 2011, 6:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 5, 2011, 3:16 PM MST (22:16 UTC)
In effect from
Jan 5, 2011, 6:00 PM MST
Expired
Jan 6, 2011, 3:11 PM MST
In force
21 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WWUS75 KBYZ 052216
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
316 PM MST WED JAN 5 2011

MTZ028-041-063-061200-
/O.UPG.KBYZ.HW.A.0001.110106T0100Z-110107T0100Z/
/O.NEW.KBYZ.HW.W.0001.110106T0100Z-110107T0100Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
316 PM MST WED JAN 5 2011

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST
THURSDAY.  

* TIMING: WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE THIS
  EVENING AND CONTINUE STRONG AT TIMES THROUGH MUCH OF THE DAY
  THURSDAY. WINDS SHOULD BEGIN TO SUBSIDE LATE THURSDAY AFTERNOON
  AS A COLD FRONT APPROACHES. 

* WINDS: WEST TO SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH
  WITH OCCASIONAL GUSTS OVER 60 MPH TONIGHT.

* IMPACTS: EXPECT DANGEROUS CROSSWINDS ALONG HIGHWAY 191 FROM
  SWEET GRASS COUNTY NORTH INTO WHEATLAND COUNTY TONIGHT AND
  THURSDAY. LOCALIZED BLOWING AND DRIFTING SNOW IS STILL A
  POSSIBILITY OVERNIGHT...THOUGH WITH TEMPERATURES GENERALLY ABOVE
  FREEZING THIS THREAT IS GREATLY DIMINISHED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-061200-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
316 PM MST WED JAN 5 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. 

* TIMING: WINDS WILL BECOME STRONG THIS EVENING AND CONTINUE
  STRONG THROUGH MUCH OF THE DAY THURSDAY. WINDS ARE EXPECTED TO
  WEAKEN LATE THURSDAY AFTERNOON.

* WINDS: EXPECT SOUTHWEST WINDS TO INCREASE TO 35 TO 50 MPH WITH
  GUSTS NEAR 70 MPH TONIGHT...LASTING INTO THURSDAY AFTERNOON.

* IMPACTS: STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ALONG
  INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-061200-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
316 PM MST WED JAN 5 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. 

* TIMING: WINDS WILL BECOME STRONG THIS EVENING AND CONTINUE
  STRONG THROUGH MUCH OF THE DAY THURSDAY. WINDS ARE EXPECTED TO
  WEAKEN LATE THURSDAY AFTERNOON.

* WINDS: EXPECT SOUTHWEST WINDS TO INCREASE TO 35 TO 50 MPH WITH
  GUSTS NEAR 70 MPH TONIGHT...LASTING INTO THURSDAY AFTERNOON.

* IMPACTS: STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG THE
  STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST
  WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF
  NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD
  CREEK SOUTH OF FIDDLER CREEK ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
4 follow-up statements
341 
WWUS75 KBYZ 060358
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
858 PM MST WED JAN 5 2011

MTZ028-041-063-061600-
/O.CON.KBYZ.HW.W.0001.000000T0000Z-110107T0100Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
858 PM MST WED JAN 5 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THURSDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THURSDAY. 

* TIMING: STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO INCREASE
  TONIGHT AND CONTINUE MUCH OF THE DAY THURSDAY. WINDS SHOULD
  BEGIN TO SUBSIDE LATE THURSDAY AFTERNOON AS A COLD FRONT
  APPROACHES.

* WINDS: WEST TO SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH 
  WITH OCCASIONAL GUSTS OVER 60 MPH TONIGHT THROUGH THURSDAY. 

* IMPACTS: EXPECT DANGEROUS CROSSWINDS ALONG HIGHWAY 191 FROM 
  SWEET GRASS COUNTY NORTH INTO WHEATLAND COUNTY TONIGHT AND 
  THURSDAY. LOCALIZED BLOWING AND DRIFTING SNOW IS STILL A 
  POSSIBILITY OVERNIGHT...THOUGH WITH TEMPERATURES GENERALLY 
  ABOVE FREEZING THIS THREAT IS GREATLY DIMINISHED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-061600-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
858 PM MST WED JAN 5 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. 

* TIMING: STRONG WINDS HAVE BEEN OCCURRING THIS EVENING WITH
  SUSTAINED WINDS OF 42 MPH WITH GUSTS TO NEAR 60 MPH. THESE
  STRONG WINDS WILL CONTINUE TONIGHT AND THROUGH MUCH OF THE DAY
  THURSDAY. WINDS WILL WEAKEN BY LATE THURSDAY AFTERNOON.

* WINDS: EXPECT SOUTHWEST WINDS TO INCREASE TO 35 TO 50 MPH WITH
  GUSTS NEAR 70 MPH LATE TONIGHT...LASTING INTO THURSDAY
  AFTERNOON.

* IMPACTS: STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ALONG 
  INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-061600-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
858 PM MST WED JAN 5 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THURSDAY. 

* TIMING: WINDS WILL BECOME STRONG TONIGHT AND CONTINUE THROUGH
  MUCH OF THE DAY THURSDAY. WINDS WILL WEAKEN BY LATE THURSDAY
  AFTERNOON.

* WINDS: EXPECT SOUTHWEST WINDS TO INCREASE TO 35 TO 50 MPH WITH 
  GUSTS NEAR 70 MPH TONIGHT...LASTING INTO THURSDAY AFTERNOON. 

* IMPACTS: STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG THE 
  STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST 
  WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF 
  NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD 
  CREEK SOUTH OF FIDDLER CREEK ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
471 
WWUS75 KBYZ 061114
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
414 AM MST THU JAN 6 2011

MTZ028-041-063-062315-
/O.CON.KBYZ.HW.W.0001.000000T0000Z-110107T0100Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
414 AM MST THU JAN 6 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* TIMING: EXPECT STRONG WEST TO SOUTHWEST WINDS TO CONTINUE MUCH
  OF THE DAY. WINDS SHOULD BEGIN TO SUBSIDE LATE THIS AFTERNOON
  AS A COLD FRONT APPROACHES.

* WINDS: SUSTAINED WINDS HAVE BEEN REPORTED OVER 40 MPH AT TIMES
  OVERNIGHT AND WINDS AT THESE SPEEDS WITH OCCASIONAL GUSTS OVER
  60 MPH CAN BE EXPECTED UNTIL LATER THIS AFTERNOON.

* IMPACTS: EXPECT DANGEROUS CROSSWINDS ALONG HIGHWAY 191 FROM
  SWEET GRASS COUNTY NORTH INTO WHEATLAND COUNTY TODAY. LOCALIZED
  PROBLEMS DUE TO ICY ROADS COMBINING WITH THE WINDS MAY CAUSE
  HAZARDOUS DRIVING CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-062315-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
414 AM MST THU JAN 6 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* TIMING: STRONG WINDS HAVE BEEN CONTINUING OVERNIGHT WITH
  SUSTAINED WINDS OVER 40 MPH WITH GUSTS OF 55 TO 60 MPH. THESE
  STRONG WINDS WILL CONTINUE TODAY BUT WILL WEAKEN BY LATE THIS 
  AFTERNOON.

* WINDS: EXPECT SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS NEAR 65
  MPH LASTING INTO THIS AFTERNOON.

* IMPACTS: STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ALONG 
  INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-062315-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
414 AM MST THU JAN 6 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* TIMING: WINDS OF 35 TO 45 MPH HAVE BEEN OCCURRING OVERNIGHT. STRONG
  SOUTHWEST WINDS WILL CONTINUE TODAY BEFORE WEAKENING LATE THIS
  AFTERNOON.

* WINDS: EXPECT SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 60
  MPH LASTING UNTIL THIS AFTERNOON.

* IMPACTS: STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG THE 
  STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST 
  WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF 
  NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD 
  CREEK SOUTH OF FIDDLER CREEK ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
592 
WWUS75 KBYZ 061630
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
930 AM MST THU JAN 6 2011

MTZ028-041-063-070100-
/O.CON.KBYZ.HW.W.0001.000000T0000Z-110107T0100Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
930 AM MST THU JAN 6 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING. 

* TIMING: EXPECT STRONG WEST TO SOUTHWEST WINDS TO CONTINUE MUCH 
  OF THE DAY. WINDS SHOULD BEGIN TO SUBSIDE LATE THIS AFTERNOON 
  AS A COLD FRONT APPROACHES. 

* WINDS: SUSTAINED WINDS OVER 40 MPH WITH GUSTS AROUND 60 MPH HAVE
  BEEN REPORTED THIS MORNING. THESE WIND SPEEDS WILL CONTINUE INTO
  THIS AFTERNOON.

* IMPACTS: EXPECT DANGEROUS CROSSWINDS ALONG HIGHWAY 191 FROM 
  SWEET GRASS COUNTY NORTH INTO WHEATLAND COUNTY TODAY. 
  LOCALIZED PROBLEMS DUE TO ICY ROADS COMBINING WITH THE WINDS 
  MAY CAUSE HAZARDOUS DRIVING CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-070000-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/
LIVINGSTON AREA-
INCLUDING THE CITY OF...LIVINGSTON
930 AM MST THU JAN 6 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE INTO THIS
  AFTERNOON. WIND SPEEDS WILL DECREASE THIS AFTERNOON.

* WINDS: SUSTAINED WINDS OVER 40 MPH WITH GUSTS AROUND 60 MPH HAVE
  BEEN REPORTED THIS MORNING. THESE WIND SPEEDS WILL CONTINUE INTO
  EARLY AFTERNOON THEN DECREASE LATE THIS AFTERNOON.

* IMPACTS: STRONG CROSS WINDS WILL MAKE TRAVEL HAZARDOUS ALONG 
  INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ066-070000-
/O.CON.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/
BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...FISHTAIL...MCLEOD
930 AM MST THU JAN 6 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* TIMING: STRONG SOUTHWEST WINDS WILL CONTINUE INTO THIS
  AFTERNOON. WIND SPEEDS WILL DECREASE THIS AFTERNOON.

* WINDS: SUSTAINED WINDS OVER 40 MPH WITH GUSTS AROUND 60 MPH HAVE
  BEEN REPORTED THIS MORNING. THESE WIND SPEEDS WILL CONTINUE INTO
  EARLY AFTERNOON THEN DECREASE LATE THIS AFTERNOON.

* IMPACTS: STRONG WINDS WILL MAKE TRAVEL HAZARDOUS ALONG THE 
  STILLWATER RIVER AND WEST ROSEBUD CREEK VALLEYS. THE STRONGEST 
  WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF 
  NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD 
  CREEK SOUTH OF FIDDLER CREEK ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
057 
WWUS75 KBYZ 062211
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MST THU JAN 6 2011


MTZ028-041-063-062315-
/O.CAN.KBYZ.HW.W.0001.000000T0000Z-110107T0100Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-JUDITH GAP-
INCLUDING THE CITIES OF...HARLOWTON...BIG TIMBER...JUDITH GAP
311 PM MST THU JAN 6 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED OVER THE WARN AREA AND HAVE FALLEN BELOW
WARNING CRITERIA. GUSTY WINDS WILL CONTINUE FOR THE REMAINDER OF
THE AFTERNOON WITH SPEEDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH.

$$

MTZ065-066-062315-
/O.CAN.KBYZ.WI.Y.0001.000000T0000Z-110107T0000Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
311 PM MST THU JAN 6 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

PRESSURE GRADIENTS HAVE WEAKEN OVER THE AREA AND WINDS HAVE DROPPED
BELOW ADVISORY CRITERIA. GUSTY WINDS CAN STILL BE EXPECTED ACROSS
THE AREA FOR THE REMAINDER OF THIS AFTERNOON AND THROUGH THIS
EVENING. SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE
EXPECTED. 

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Jan 5, 9:41 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 5, 9:41 AM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
941 AM MST WED JAN 5 2011

.SHORT TERM...VALID FOR TDY AND THU...

ISSUED A BLOWING SNOW ADVISORY FOR SWEET GRASS AND WHEATLAND
COUNTIES THIS MORNING. LAW ENFORCEMENT REPORTED STRONG WINDS AND
BLOWING SNOW ALL ALONG HIGHWAY 191 WITH SIGNIFICANT DRIFTING
MAKING TRAVEL VERY DIFFICULT. SECONDARY ROADWAYS MAY BE DRIFTED
SHUT IN SOME AREAS OF THESE COUNTIES TODAY. KEPT MENTION OF
BLOWING SNOW INTO LIVINGSTON AND THE BEARTOOTH FOOTHILLS...THOUGH
WARMER TEMPERATURES IN THESE AREAS HAVE CRUSTED OVER THE SNOW A
GOOD DEAL AND SPOTTERS REPORT GOOD VISIBILITY IN THESE AREAS. WIND
ADVISORY VERIFIED OVERNIGHT WITH GUSTS IN THE 60S AT LIVINGSTON
AND 71 MPH AT THE STILLWATER MINE NEAR NYE. WILL SEE SLIGHTLY
WEAKER WINDS DURING THE DAY TODAY...WITH AN INCREASE BACK TO 60-70
MPH GUSTS THIS EVENING AS THERMODYNAMICS BECOME FAVORABLE FOR GAP
FLOW CONDITIONS. WILL MAKE A DECISION ON UPGRADING OR CANCELLING
HIGH WIND WATCH FOR SWEET GRASS AND WHEATLAND COUNTIES WITH
AFTERNOON PACKAGE. LEANING TOWARD UPGRADING AS JUDITH GAP AREA HAD
GUSTS IN THE MID 50S OVERNIGHT AND BIG TIMBER GUSTED AROUND 50
MPH. TONIGHT SHOULD SEE STRONGER WINDS AS JET DYNAMICS GENERATE
SUBSIDENCE AND PRESSURE GRADIENT STRENGTHENS JUST A BIT.

BUMPED TEMPERATURES JUST A BIT OVER WESTERN AND CENTRAL ZONES AS
MANY LOCATIONS CLOSE TO FORECAST HIGHS WITH RISING TEMPERATURES
DURING THE OVERNIGHT HOURS. INCREASED POPS OVER EASTERN ZONES
TODAY WITH SOME SNOW REPORTED MILES CITY AND HARDIN AND A MIX OF
RAIN/SNOW IN FORSYTH. THIS WILL BE LIGHT PRECIPITATION AND DON'T
EXPECT MUCH MORE THAN A DUSTING OF SNOW BEFORE TEMPERATURES JUMP
ABOVE FREEZING AND PRECIPITATION TURNS TO A MIX MID DAY. INCREASED
WIND SPEEDS OVER CENTRAL ZONES TODAY. WIND PROFILE FROM THE
BILLINGS WSR-88D SHOWS A BAND OF 40 TO 50KTS WITHIN 2000 FEET OF
THE SURFACE. SHOULD SEE ENOUGH MIXING WITH TEMPERATURES IN THE
UPPER 30S TO DRAG SOME GUSTS OF 30 TO 40 MPH TO THE SURFACE FOR
BILLINGS...ROUNDUP AND HARDIN TODAY. REST OF THE FORECAST ON
TRACK. CHAMBERS

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

POTENTIALLY SIGNIFICANT SNOW EVENT THIS WEEKEND TO BE FOLLOWED BY
VERY COLD AIR NEXT WEEK.

FIRST WINDS. GUSTY SW WINDS WILL CONTINUE ALONG OUR WESTERN
FOOTHILLS FRIDAY...BUT PRESSURE FALLS TO OUR SW WILL WORK AGAINST
THE GRADIENT...THUS EXPECT WINDS TO NOT BE AS STRONG AS TODAY AND
THURSDAY.

MODELS HAVE TRENDED BACK TO MORE AGGRESSIVELY BRINGING A BACKDOOR
FRONT THROUGH AT LEAST OUR EASTERN PARTS INTO FRIDAY. THIS MAKES
SENSE GIVEN THE CONFLUENT NW FLOW ALOFT AND STRONGLY CYCLONIC FLOW
JUST TO OUR EAST. SO WITH THIS IN MIND HAVE ADJUSTED WINDS AND
DROPPED EXPECTED HIGH TEMPS A BIT IN OUR EAST. NOT SURE IF FRONT
AND ANY POTENTIAL LOW LEVEL MOISTURE WITH IT WILL GET INTO THE
BILLINGS AREA...SO WILL KEEP ON MIDDLE GROUND WITH HIGHS MOSTLY IN
THE 30S CENTRAL PARTS. SHOULD SEE ANOTHER DAY WITH TEMPS INTO THE
40S ALONG OUR WESTERN FOOTHILLS WHERE THE DOWNSLOPING WILL
CONTINUE.

MAIN STORY IN THE EXTENDED PERIOD IS UPCOMING POTENTIAL WINTER
STORM THIS WEEKEND FOLLOWED BY A SIGNIFICANT PUSH OF ARCTIC AIR
FROM NORTHWEST CANADA INTO NEXT WEEK. SNOW SHOULD BEGIN AS EARLY
AS FRIDAY NIGHT IN A FRONTOGENETIC BAND SOMEWHERE IN OUR EAST
HALF...EAST OF SFC FRONT...AND HAVE RAISED POPS IN THIS AREA.
STRONG FORCING FROM PACIFIC TROF WILL SPREAD IN SATURDAY AND
SATURDAY NIGHT. CONSISTENT WITH MODELS FURTHER WEST BACKDOORING ON
FRIDAY...MODELS HAVE TRENDED TOWARD A DEEPER UPSLOPE EVENT FOR
OUR WEST AND SOUTH PARTS SAT AND SAT NITE. WITH FORCING AND
UPSLOPE THROUGH DENDRITIC LAYER WE COULD BE LOOKING AT SEVERAL
INCHES OF SNOW IN OUR WEST. GFS/ECMWF ALSO STILL SUGGESTING
LINGERING TROWAL ACROSS OUR EAST OR CENTRAL PARTS INTO SUN. SO IT
APPEARS THE ENTIRE AREA IS UNDER THE GUN FOR SNOWFALL THIS
WEEKEND. CONSENSUS IS FOR BAROCLINIC ZONE TO PUSH SOUTH OF US BY
MON...SO A MOSTLY DRY PERIOD OF WEATHER MAY BE IN STORE MON NITE/
TUE-ISH. COULD SEE ANOTHER PACIFIC OVERRUNNING SNOWFALL DEVELOP BY
WED OF NEXT WEEK. VERY ACTIVE INDEED.

TEMPERATURES WILL BEGIN TO CRASH SAT NITE AND SUNDAY AS ARCTIC
HIGH PRESSURE NOSES IN FROM CANADA...AND MUCH BELOW NORMAL TEMPS
EXPECTED NEXT WEEK. STILL VERY GOOD AGREEMENT IN SHOWING 1040MB
PRESSURES INTO EASTERN MONTANA BY MON. WITH SUCH HIGH PRESSURES
EXPECTED AND POTENTIAL FOR A COUPLE OF DRY/CLEAR NIGHTS WITH FRESH
SNOW COVER HAVE DROPPED EXPECTED LOW TEMPS EARLY NEXT WEEK...
SHOULD BE WELL BELOW ZERO AND FEEL THAT 10 TO 20 BELOW LOWS ARE A
GOOD BET. CURRENT INDICATIONS ARE THAT THIS AIRMASS MAY BE AROUND
FOR AWHILE.

JKL

&&

.AVIATION...

GUSTY W TO SW SURFACE WINDS AT 30 TO 45 KT WILL OCCUR W OF KBIL
THROUGH THU MORNING. GUSTS TO 60 KT WILL BE POSSIBLE OVER KLVM AND
NYE. AREAS OF BLOWING SNOW WILL CREATE MVFR/IFR CONDITIONS. LLWS
WILL OCCUR AT KBIL THROUGH 22Z THIS AFTERNOON WITH NW WINDS AT 50
KT AT 1500 FT AGL.

OTHERWISE...WIDELY SCATTERED TO SCATTERED RAIN AND SNOW SHOWERS
WILL OCCUR E OF KBIL THROUGH THE AFTERNOON. A FEW SNOW SHOWERS
WILL ALSO OCCUR OVER THE WESTERN MOUNTAINS AND OVER KLVM. EXPECT
MVFR/IFR CONDITIONS IN THE PRECIPITATION WITH AREAS OF MOUNTAIN
OBSCURATION. THE AREAS OF MOUNTAIN OBSCURATION WILL CONTINUE
TONIGHT AND THU MORNING DUE TO SNOW SHOWERS. WIDELY SCATTERED SNOW
SHOWERS WILL OCCUR AGAIN E OF KBIL THU MORNING WITH MVFR/IFR
CONDITIONS. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 039 027/044 032/037 023/029 007/012 903/004 909/006
    1/N 01/N    22/O    37/S    64/S    22/J    11/B
LVM 036 026/041 029/040 025/030 007/013 902/006 909/008
    1/Q 21/M    22/O    47/S    64/S    22/J    11/B
HDN 039 018/042 026/036 017/030 007/012 904/004 910/006
    5/W 12/W    22/O    36/S    64/S    22/J    11/B
MLS 036 017/039 023/030 014/026 002/008 906/001 914/001
    9/W 12/W    22/S    67/S    64/S    22/J    11/B
4BQ 037 022/042 025/031 016/028 006/010 904/002 910/004
    6/W 12/W    22/S    56/S    64/S    22/J    11/B
BHK 032 016/034 017/026 010/020 000/007 909/901 912/000
    5/J 22/J    22/S    66/S    54/S    22/J    11/B
SHR 037 016/044 023/041 016/032 006/013 905/005 910/006
    4/W 12/W    22/O    36/S    64/S    22/J    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
      FOR ZONES 28-41-63.
     HIGH WIND WATCH IN EFFECT FROM 6 PM MST THIS EVENING THROUGH
      THURSDAY AFTERNOON FOR ZONES 28-41-63.
     WIND ADVISORY IN EFFECT UNTIL 5 PM MST THURSDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 5, 9:31 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
931 AM MST WED JAN 5 2011

MTZ028>042-056>058-063>068-WYZ098-099-061645-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
931 AM MST WED JAN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE ALONG THE EASTERN
SLOPES OF THE MOUNTAINS FROM LIVINGSTON AND NYE TO BIG TIMBER AND
HARLOWTON. ANYONE PLANNING TO TRAVEL IN THESE AREAS CAN EXPECT
DANGEROUS CROSS WINDS ALONG WITH BLOWING AND DRIFTING SNOW. PORTIONS
OF I-90 FROM LIVINGSTON TO BIG TIMBER...AND MUCH OF HIGHWAY 191 FROM
BIG TIMBER TO JUDITH GAP WILL SEE SIGNIFICANT SNOW DRIFTS ON THE
ROADWAYS. SECONDARY ROADS MAY BE IMPASSABLE IN SPOTS DUE TO
DRIFTED SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG SOUTHWEST TO WEST WINDS WILL CONTINUE ALONG THE EASTERN
SLOPES OF THE MOUNTAINS THURSDAY. LOCATIONS WHICH WILL BE
AFFECTED BY STRONG WINDS INCLUDE NYE...LIVINGSTON...BIG TIMBER
AND HARLOWTON. THE STRONGEST WINDS ARE EXPECTED NEAR LIVINGSTON
AND NYE THURSDAY MORNING...WHEN GUSTS MAY REACH 70 MPH. THOUGH NOT
AS STRONG AS WINDS FURTHER WEST...GUSTY WINDS WILL SPREAD WELL OUT
INTO THE PLAINS ON THURSDAY.

TRAVELERS ALONG INTERSTATE 90 FROM BIG TIMBER TO LIVINGSTON AND
ALONG HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP SHOULD BE
PREPARED FOR DANGEROUS CROSS WINDS.

A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES
THIS WEEKEND...BRINGING THE POTENTIAL FOR SIGNIFICANT SNOW
ACCUMULATIONS. THOUGH DETAILS ARE UNCERTAIN AT THIS TIME...
SEVERAL INCHES OF SNOWFALL ARE POSSIBLE ACROSS THE REGION FROM
FRIDAY NIGHT INTO SUNDAY. A SURGE OF ARCTIC AIR WILL ACCOMPANY
THIS STORM SYSTEM...AND IS EXPECTED TO BRING MUCH BELOW NORMAL
TEMPERATURES BEGINNING SUNDAY AND LASTING THROUGH ALL OF NEXT
WEEK. STAY TUNED TO THE LATEST FORECAST AS THE WEATHER PATTERN
EVOLVES THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 8:19 AM MSTWinter Weather AdvisoryBYZGolden Valley, Wheatland6 hr

Nearby

High Wind Warnings in Montana, 2011Every high wind warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.